Effects on toes from prenatal exposure to anticonvulsants

Authors


Abstract

Background

Changes in the distal phalanges of the fingers, including coned epiphyses and hypoplasia of the phalanges, are recognized teratogenic effects of the anticonvulsant drugs phenytoin and phenobarbital. We hypothesized that the frequency of these changes would also be increased in the toes of children exposed to these drugs in comparison to unexposed children.

Methods

We report on the findings in an analysis of radiographs of the feet of 63 children exposed in utero to either phenytoin alone, phenobarbital alone or both drugs and 56 unexposed comparison children.

Results

Only subtle changes were identified. The frequency of coned epiphyses and hypoplasia of phalanges of the toes was the same in both the anticonvulsant and unexposed children. Among the anticonvulsant-exposed children, however, there was a strong association between the presence of coned epiphyses in the feet and in the hands: all five children with coned epiphyses in the hands, as described previously in the same individuals by Lu et al. ([2000] Teratology 61:277–283) had coned epiphyses in their feet (P = 0.0012). Measurements showed a shortening of metatarsals in all three treatment groups, but this was significant only in the phenytoin monotherapy-exposed children.

Conclusions

Subtle changes are present in the phalanges and metatarsals of the feet of anticonvulsant-exposed children, but the overall frequency is much less than occurred in the hands of the same children. We conclude that the presence of either coned epiphyses or hypoplasia of the phalanges of the toes cannot be considered a distinctive feature of the teratogenicity of the anticonvulsant drugs phenytoin and phenobarbital. Teratology 66:122–126, 2002. © 2002 Wiley-Liss, Inc.

Ancillary